Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Family Medicine | Geriatrics | Gastroenterology | Gynecology | Internal Medicine | Emergency Medicine | Nursing | Orthopedics | Pathology | Pharmacy | Rheumatology | Anesthesiology & Pain | Journal

Back to Journal Articles

Research Suggests Flavocoxid Causes Acute Liver Injury

Last Updated: June 19, 2012.

 

Injury seen as mixed hepatocellular-cholestatic hepatitis beginning within one to three months of use

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Flavocoxid, a proprietary prescription medical food used to treat osteoarthritis, appears to cause acute liver injury within months of initiating use, according to research published in the June 19 issue of the Annals of Internal Medicine.

TUESDAY, June 19 (HealthDay News) -- Flavocoxid, a proprietary prescription medical food used to treat osteoarthritis, appears to cause acute liver injury within months of initiating use, according to research published in the June 19 issue of the Annals of Internal Medicine.

Naga Chalasani, M.D., from Indiana University in Indianapolis, and colleagues characterized four adults with liver injury from the Drug-Induced Liver Injury Network Prospective Study.

The researchers found that, among the 877 patients enrolled in the prospective study, four women (aged 57 to 68 years) had liver injury suspected to have been caused by flavocoxid. These patients all developed symptoms and signs of liver injury one to three months after initiating flavocoxid. Liver injury was manifested by marked elevations in levels of alanine aminotransferase (mean peak, 1,268 U/L), alkaline phosphatase (mean peak, 510 U/L), and serum bilirubin (mean peak, 160.7 µmol/L [9.4 mg/dL]). Three to 12 weeks after flavocoxid was stopped, liver biochemistry values decreased to the normal range and all patients recovered without experiencing acute liver failure or chronic liver injury. Injury causality from flavocoxid was judged as highly likely in three patients and as possible in one patient.

"Flavocoxid can cause clinically significant liver injury, which seems to resolve within weeks after cessation," the authors conclude.

Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)

Copyright © 2012 HealthDay. All rights reserved.


Previous: Associated Professional Sleep Societies, June 9-13, 2012 Next: Hemoglobin A1C Inadequate for Postpartum Diabetes Screening

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.